Alert archive / Kentucky / Tornado Warnings in 2003

Tornado Warning 50, NWS Paducah, KY

May 6, 2003Ballard County, Kentucky

NWS Paducah, KY issued this tornado warning at May 6, 2003, 10:54 PM CDT for Ballard County, Kentucky. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 10:54 PM CDT (03:54 UTC)
Expired
May 6, 2003, 11:45 PM CDT
In force
51 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Ballard County, KY

The radar

The Paducah radar (KPAH), 23 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 5:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 070354
TORPAH
KYC007-070445-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1054 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  BALLARD COUNTY IN WESTERN KENTUCKY

* UNTIL 1145 PM CDT

* AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR 
  WICKLIFFE MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE BANDANA...KEVIL...LA CENTER AND
  LOVELACEVILLE

SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.

LAT...LON 3704 8916 3694 8904 3697 8883 3720 8894

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 6, 3:16 PM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, May 6, 3:16 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT MON MAY 5 2003

FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER.

MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE
NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD
INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH
OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE
WITH PART OF THE AREA IN MODERATE RISK.

FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE
GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS.
ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES
THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO
THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON
SATURDAY.

THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH
HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST
QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY
RAINFALL.

AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.

.PAH...NONE.

PS
Hazardous weather outlook, May 6, 5:40 PM CDT, 5 hours 14 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT TUE MAY 6 2003

...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT...
...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT
ACROSS THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST
MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO
SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700
PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH
THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL.
THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY AROUND MID EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE
EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT.  AN ORGANIZED LINE OF
STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR
EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY
MORNING.  A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON
WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY.

HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT.  THE
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST
NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI.  LARGE
HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.

THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A
MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM
ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS
EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.

In the hours before

Local storm report, May 6, 10:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1027 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1017 PM    1S ROBBS                  IL   2.00 INCH HAIL
05/06/03   POPE                           REPORTED BY TRAINED
                                          SPOTTERS

1018 PM    GLENDALE                  IL   1.75 INCH HAIL
05/06/03   POPE                           REPORTED BY POPE COUNTY
                                          EMA...INTERSECTION OF HWY
                                          145 & 147

1024 PM    1S EDDYVILLE              IL   1.75 INCH HAIL
05/06/03   POPE                           REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 6, 10:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1039 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1029 PM    SIMMS                     IL   0.75 INCH HAIL
05/06/03   WAYNE                          REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 6, 10:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1041 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 PM    4W VIENNA                 IL   1.75 INCH HAIL
05/06/03   JOHNSON                        REPORTED BY TRAINED
                                          SPOTTERS...ALSO 50 MPH
                                          WIND REPORTED
Special weather statement, May 6, 10:46 PM CDT, 8 minutes before
ILZ089>094-KYZ004-005-007-010-014-015-070445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1046 PM CDT TUE MAY 6 2003

...SIGNIFICANT DAMAGE POSSIBLE WITH SEVERE THUNDERSTORMS...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL SEVERE THUNDERSTORMS OVER EXTREME SOUTHERN ILLINOIS. THESE
STORMS WERE LOCATED NEAR GOLCONDA...BOAZ...AND CACHE ILLINOIS.
MOVEMENT OF THIS ACTIVITY WAS EAST-NORTHEAST AT 25 TO 30 MPH.
THROUGH 1130 PM...THESE STORMS WILL LIKELY PRODUCE LARGE HAIL AND
DAMAGING WINDS OVER EXTREME SOUTHERN ILLINOIS AND FAR WEST AND
NORTHWEST KENTUCKY. TORNADO TOUCHDOWNS ARE ALSO POSSIBLE.
COMMUNITIES FROM NORTH OF CAIRO TO METROPOLIS AND ROSICLARE
ILLINOIS TO STURGIS KENTUCKY ARE AT MOST RISK FOR SIGNIFICANT SEVERE
THUNDERSTORM DAMAGE.

PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT...ESPECIALLY SINCE
TORNADOES ARE DIFFICULT TO SEE AT NIGHT. BE PREPARED TO TAKE QUICK
ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA.

TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
WESTERN KENTUCKY.

PRESLEY
Local storm report, May 6, 10:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1047 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1042 PM    3S CYPRESS                IL   TORNADO
05/06/03   JOHNSON                        REPORTED BY EOC...AT PERK
                                          AAND WHITEHILL ROADS
Local storm report, May 6, 10:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1054 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1048 PM    CAIRO                     IL   WIND DAMAGE
05/06/03   ALEXANDER                      HOUSE DAMAGED...REPORTED
                                          BY ESDA

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:33 PM CDTTornado WarningPAHBallard42 min
May 6, 9:48 PM CDTSevere Thunderstorm WarningPAHMcCracken42 min
May 6, 10:05 PM CDTTornado WarningPAHLivingston55 min
May 6, 10:45 PM CDTTornado WarningPAHCrittenden45 min
May 6, 10:51 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, Hickman, McCracken54 min
May 6, 11:09 PM CDTTornado WarningPAHGraves, McCracken36 min
May 6, 11:16 PM CDTTornado WarningPAHUnion44 min
May 6, 11:21 PM CDTTornado WarningPAHLivingston39 min
May 6, 11:30 PM CDTSevere Thunderstorm WarningPAHFulton30 min
May 6, 11:36 PM CDTSevere Thunderstorm WarningPAHMarshall39 min
May 6, 11:47 PM CDTTornado WarningPAHMarshall28 min
May 6, 11:48 PM CDTTornado WarningPAHCaldwell, Crittenden27 min
May 6, 11:59 PM CDTTornado WarningPAHHenderson61 min
May 7, 12:03 AM CDTTornado WarningPAHLyon, Trigg42 min
May 7, 12:08 AM CDTTornado WarningPAHHopkins37 min
May 7, 12:09 AM CDTSevere Thunderstorm WarningPAHCalloway51 min
May 7, 12:19 AM CDTSevere Thunderstorm WarningPAHWebster26 min
May 7, 12:53 AM CDTTornado WarningPAHDaviess52 min
May 7, 12:56 AM CDTFlash Flood WarningPAHUnion2 hr

Nearby

Tornado Warnings in Kentucky, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.